Alert archive / Illinois / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 58, NWS Lincoln, IL

May 13, 2008Marshall County, Peoria County, Stark County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 13, 2008, 5:30 PM CDT for Marshall County, Peoria County, Stark County, Illinois. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 13, 2008, 5:30 PM CDT (22:30 UTC)
Expired
May 13, 2008, 6:04 PM CDT
In force
34 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon

Counties Marshall County, IL, Peoria County, IL, Stark County, IL

The radar

The Lincoln radar (KILX), 95 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.5 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2008-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2008-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 249 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1395 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
249 m²/s²
0-3 km storm-relative helicity
267 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 3:00 PM CDT, 2 hours 30 minutes earlier.

Area forecast discussion, May 13, 3:00 PM CDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
300 PM CDT TUE MAY 13 2008

.DISCUSSION...
ISSUED 258 PM CDT TUE MAY 13 2008

AN EVOLVING SPLIT FLOW PATTERN ALOFT...WITH THE SOUTHERN STREAM
IMPACTING OUR WEATHER THE NEXT COUPLE OF DAYS...IS EXPECTED TO
EVOLVE INTO A DOMINANT NORTHERN STREAM/NW FLOW PATTERN FOR IL BY
THE WEEKEND. THIS WILL RESULT IN COOLER THAN NORMAL TEMPS AND
PERIODIC CHANCES FOR DAYTIME SHOWERS INTO EARLY NEXT WEEK.

IN THE SHORT TERM THE GFS AND NAM ARE QUITE SIMILAR WITH THE SPLIT
FLOW REGIME...THE BUILDING WEST COAST RIDGE AND THEIR TIMING OF
BRINGING A PIECE OF ENERGY FROM THE SW U.S. INTO THE PLAINS. HOWEVER...
BY THURSDAY MORNING THE GFS IS A BIT STRONGER AND QUICKER THAN THE
NAM WITH THE EJECTING UPPER WAVE AS IT GETS CLOSER TO THE MIDWEST.
THE GFS SEEMS TO BE A BIT TOO QUICK AND MOIST...BUT THE NAM ALSO
SEEMS TO BE HOLDING BACK TOO MUCH ENERGY IN THE SOUTHERN PLAINS.
WILL BASE THE FORECAST ON A COMPROMISE OF THE TWO SOLUTIONS.

BY THE TIME THE WEEKEND APPROACHES THE GFS AND THE EUROPEAN MODELS
ARE IN AGREEMENT THAT THE MIDWEST WILL BE FIRMLY ENTRENCHED IN A
NORTHWEST FLOW. WILL FOLLOW THE EUROPEAN MODEL THOUGH WITH THE
PIECE OF THE POLAR VORTEX THAT BREAKS AWAY AND SINKS TOWARD THE
EASTERN GREAT LAKES SAT-SUN. THE GFS SEEMS TO SHIFT THIS FEATURE
TOO FAR EAST TOO FAST.

SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT

SCATTERED SHOWERS AND T-STORMS IN CENTRAL AND SOUTHEAST IL LATE
THIS AFTERNOON WILL SHIFT THROUGH THE AREA AND DISSIPATE EARLY
THIS EVENING. THE NEXT ROUND OF T-STORMS WILL BE LIKELY LATER THIS
EVENING AHEAD OF A COLD FRONT WHICH EXTENDED FROM NORTHEAST MN TO
NW MO AND CENT OK LATE THIS AFTERNOON. THE FRONT IS EXPECTED TO
MOVE THROUGH CENTRAL IL JUST BEFORE DAYBREAK...AND EAST/SE IL BY
EARLY AFTERNOON. WILL KEEP SOME LINGERING SHOWERS AND ISOLATED
T-STORMS IN THE FORECAST EAST OF A MONTICELLO-SHELBYVILLE LINE
WEDNESDAY MORNING...AND SOUTH OF I-70 INTO WEDNESDAY AFTERNOON.

WEAK HIGH PRESSURE WILL BRING SLIGHTLY DRIER AIR INTO THE AREA
WEDNESDAY NIGHT...TEMPORARILY BRINGING AN END TO THE RAIN...AND
SLOWLY PUSHING THE FRONT TOWARD THE OHIO VALLEY.

LONG TERM...THURSDAY THROUGH TUESDAY

THE AFOREMENTIONED SOUTHERN STREAM WAVE IS EXPECTED TO COME OUT OF
THE SOUTHERN PLAINS EARLY THURSDAY. THIS WILL CAUSE A LOW TO
DEVELOP ON THE FRONT ACROSS THE OHIO VALLEY. INCREASING LOW LEVEL
SOUTH WINDS WILL BRING MOISTURE UP AND OVER THE FRONT...RESULTING
IN INCREASING RAIN CHANCES IN CENTRAL AND SE IL THURSDAY. WRAP
AROUND RAINFALL ON THE WEST SIDE OF THE DEPARTING LOW PRESSURE
AREA IS EXPECTED TO KEEP SOME RAIN IN EASTERN IL THURSDAY NIGHT
INTO FRIDAY MORNING.

THE DEVELOPING NORTHWEST FLOW BY LATE FRIDAY/SATURDAY WILL KEEP US
ON THE COOL SIDE THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK. THE
PIECE OF THE POLAR VORTEX THAT DROPS INTO THE EASTERN GREAT LAKES
WILL SPIN PIECES OF ENERGY AROUND THE UPPER MIDWEST THROUGH THE
WEEKEND. THIS WILL GIVE US PERIODS OF CLOUDINESS...AND PRIMARILY
DAYTIME CHANCES FOR SCATTERED SHOWERS SATURDAY AND SUNDAY. THE
EUROPEAN MODEL IS INDICATING A CHANCE FOR RAIN LATER MONDAY INTO
TUESDAY...BUT NEED TO SEE MORE CONSISTENCY BEFORE ADDING THIS TO
THE FORECAST.

MILLER
&&

.AVIATION...
ISSUED 1255 PM CDT TUE MAY 13 2008

CONVECTION CHANCES SPREADING EAST INTO THE CENTRAL IL TAF SITES
QUICKER THAN EARLIER THOUGHT...ESPECIALLY AT SPI WHERE AREA OF
CONVECTION JUST WEST OF JACKSONVILLE AND MOVING ENE NEAR 30 MPH.
AREAS OF CONVECTION ACROSS THE SW THIRD OF IL FROM RUSHVILLE TO
EFFINGHAM SW IS AHEAD OF A COLD FRONT EXTENDING FROM EASTERN MN
THROUGH WESTERN IA AND EASTERN KS. COLD FRONT TIMED TO MOVE EAST
TO THE IL RIVER BY 09Z/WED...NEARING I-57 BY 12Z/WED AND EAST OF
IL BY 15Z/WED. AREAS OF CONVECTION WILL SPREAD EAST ACROSS CENTRAL
IL DURING THIS AFTERNOON AND CONTINUE THIS EVENING. CONVECTION
MAY NOT REACH CMI UNTIL AFTER 00Z DUE TO STRONG UPPER LEVEL RIDGE
JUST EAST OF IL. BREEZY SOUTH WINDS 15 TO 20 KTS AND GUSTS OF 20
TO 30 KTS THIS AFTERNOON TO DIMINISH TO AROUND 15 KTS TONIGHT AS
COLD FRONT APPROACHES...THEN TURN WNW AROUND 12 KTS BEHIND THE
COLD FRONT WED MORNING. MVFR CEILINGS AND VSBYS WITH CONVECTION
TONIGHT AND LINGERING MVFR CEILINGS WED MORNING. BROKEN LOW CLOUDS
MAY SCATTER OUT AT PIA BY 18Z/WED AND OVER REST OF TAF SITES
DURING WED AFTERNOON.

HUETTL
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 13, 2:20 PM CDT, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
220 PM CDT TUE MAY 13 2008

ILZ027>031-036>038-040>043-047>053-141200-
CASS-CHRISTIAN-DE WITT-FULTON-KNOX-LOGAN-MACON-MARSHALL-MASON-
MCLEAN-MENARD-MORGAN-PEORIA-SANGAMON-SCHUYLER-SCOTT-STARK-
TAZEWELL-WOODFORD-
220 PM CDT TUE MAY 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS THIS AFTERNOON WILL BECOME
MORE NUMEROUS TONIGHT AS A COLD FRONT MOVES ACROSS THE ILLINOIS
RIVER VALLEY LATE TONIGHT. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS WITH LARGE HAIL AND GUSTY WINDS WEST OF A
BLOOMINGTON TO SHELBYVILLE LINE THIS AFTERNOON AND EVENING. THE
SEVERE THREAT SHOULD GRADUALLY DIMINISH LATER THIS EVENING.

MINOR FLOODING IS EXPECTED ALONG THE ILLINOIS RIVER AT BEARDSTOWN
FOR THE NEXT SEVERAL DAYS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THROUGH 10 PM THIS EVENING.

ILZ044>046-054>057-061-141200-
CHAMPAIGN-COLES-DOUGLAS-EDGAR-MOULTRIE-PIATT-SHELBY-VERMILION-
220 PM CDT TUE MAY 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT WILL APPROACH I-57 OVER EASTERN ILLINOIS BY DAYBREAK
WEDNESDAY. THIS WILL BRING AN INCREASING THREAT FOR THUNDERSTORMS
TONIGHT. ALTHOUGH IT APPEARS THE BETTER PROSPECTS FOR SEVERE
THUNDERSTORMS WILL BE TO OUR WEST THIS EVENING...A FEW OF THE
THUNDERSTORMS THROUGH THIS EVENING WILL BE CAPABLE OF PRODUCING
SMALL HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE COLD FRONT WILL SWEEP EAST ACROSS EASTERN ILLINOIS WEDNESDAY
MORNING. THERE MAY BE A FEW THUNDERSTORMS LINGERING FROM I-57 EAST
WEDNESDAY ESPECIALLY IN THE MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ062-063-066>068-071>073-141200-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
220 PM CDT TUE MAY 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT WILL MOVE EAST AND APPROACH I-57 IN EASTERN ILLINOIS
BY DAYBREAK WEDNESDAY. THIS WILL BRING THE LIKELY CHANCE OF
THUNDERSTORMS TO SOUTHEAST ILLINOIS THROUGH TONIGHT. A FEW
THUNDERSTORMS COULD BE STRONG THROUGH THIS EVENING BEING CAPABLE
OF PRODUCING SMALL HAIL AND GUSTY WINDS.

FLOODING WILL CONTINUE ALONG THE LITTLE WABASH RIVER AT CLAY CITY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE COLD FRONT WILL SWEEP EAST ACROSS SOUTHEAST ILLINOIS DURING
WEDNESDAY MORNING. THERE MAY BE A FEW THUNDERSTORMS LINGERING
WEDNESDAY ESPECIALLY IN THE MORNING.

FLOODING WILL SUBSIDE ALONG THE LITTLE WABASH RIVER AT CLAY CITY
THURSDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

HUETTL

In the hours before

Local storm report, May 13, 2:48 PM CDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
248 PM CDT TUE MAY 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     HAIL             HUNTSVILLE              40.18N 90.87W
05/13/2008  M1.00 INCH       SCHUYLER           IL   TRAINED SPOTTER

            NICKEL TO QUARTER SIZE HAIL COVERED THE GROUND. REPORT
            RELAYED BY SHERIFF OFFICE.

&&

HUETTL
Local storm report, May 13, 4:49 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
449 PM CDT TUE MAY 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             GALESBURG               40.95N 90.38W
05/13/2008  E0.88 INCH       KNOX               IL   EMERGENCY MNGR

            NICKEL SIZE HAIL ON WEST SIDE OF GALESBURG

&&

GEELHART
Local storm report, May 13, 5:01 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
501 PM CDT TUE MAY 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             VICTORIA                41.03N 90.10W
05/13/2008  E1.00 INCH       KNOX               IL   EMERGENCY MNGR

            NICKEL TO QUARTER SIZE

&&

GEELHART
Local storm report, May 13, 5:27 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
527 PM CDT TUE MAY 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     HAIL             FARMINGTON              40.70N 90.01W
05/13/2008  E1.00 INCH       FULTON             IL   EMERGENCY MNGR

            1 INCH HAIL COVERED THE GROUND

&&

HUETTL

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 1:37 PM CDTSevere Thunderstorm WarningILXSchuyler53 min
May 13, 4:44 PM CDTSevere Thunderstorm WarningILXKnox, Peoria, Stark31 min
May 13, 5:10 PM CDTSevere Thunderstorm WarningILXStark24 min
May 13, 5:16 PM CDTSevere Thunderstorm WarningILXFulton, Peoria, Tazewell, Woodford44 min
May 13, 5:49 PM CDTSevere Thunderstorm WarningILXTazewell, Woodford41 min
May 13, 6:20 PM CDTSevere Thunderstorm WarningILXMcLean40 min
May 13, 6:56 PM CDTSevere Thunderstorm WarningILXMcLean34 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.